A heroin overdose is a life-threatening emergency that is not to be taken lightly. Because heroin slows down breathing and heart rate, an overdose can quickly result in death. Even when heroin is a small part of a mix of drugs, heroin’s strength is difficult to gauge and can easily result in an overdose.
An overdose can happen any time heroin is abused, regardless of if it is the first time or hundredth. When an overdose is suspected, it’s vital to get emergency assistance right away. Symptoms of a heroin overdose appear within 10 minutes after taking the drug, and every second counts in cases of oxygen deprivation.
Naloxone (Narcan and Evzio) is a medication that can reverse the effects of an opioid overdose.24 Because Naloxone speeds up breathing and heart rate, it can save lives. Naloxone is delivered as an injection or nasal spray and, in many states, can be administered by a family member or caregiver. Emergency personnel carry Naloxone as an intervention for opioid overdoses, so 911 needs to be called as soon as possible to reverse heroin’s effect.
In many states friends or caregivers of someone with an opioid use disorder (or anyone taking high doses of prescription opioids for health reasons) can be prescribed Naloxone to keep on hand in case an overdose occurs.25
Naloxone may even be available at pharmacies in many states, with or without a prescription. The U.S. Surgeon General encourages the use of Naloxone to save lives. However, some controversy surrounds its use.26 Naloxone saves lives during an overdose, but it is not a solution to addiction or the U.S.’s opioid crisis.27